Hail, Kidder
- When
- September 14, 5:20 PM CST to 5:24 PM CST
- Where
- Kidder County, 9.09 mi S of Dawson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.740, -99.760
An isolated supercell thunderstorm developed along a west to east orientated mid-level boundary. The first report of severe weather from this storm was golf ball size hail over Kidder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated supercell thunderstorm developed along a west to east orientated mid-level boundary. The first report of severe weather from this storm was golf ball size hail over Kidder County. The storm then proceeded into Stutsman County producing estimated wind gusts of 120 mph which severely damaged multiple electrical towers south of the community of Cleveland. Nine single legged aluminum and steel electrical towers spanning approximately one-quarter mile were damaged. Seven of the towers were completely destroyed and had to be replaced. The remaining two towers were partially taken down, but were salvageable. Five spans of high-voltage electrical wire had to be replaced with each span being approximately one-quarter mile in length.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 14, 1:40 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 240 PM CDT Fri Sep 14 2018 .SHORT TERM...(This evening through Saturday) Issued at 239 PM CDT Fri Sep 14 2018 Thunderstorm potential highlights the short term forecast. Currently, a stationary frontal boundary extended from a surface low over eastern South Dakota northward across Wahpeton/Fargo into northwestern Minnesota. Another secondary boundary in the form of a cold front extended from the Turtle Mountains to near Bismarck to near Hettinger. At upper levels, a longwave trough over the West Coast was keeping a southwesterly flow aloft across the northern Rockies and Northern Plains today. Upper level impulses within the flow aloft were keeping scattered showers across northwestern and north central ND today. And the coolest air remained behind the secondary cold front over far northwestern ND where temperatures remain in the 50s/60s this afternoon, while highs in the low to mid 70s were reported across the remainder of western and central ND. This afternoon and tonight, the upper level west coast trough digs south into California, forcing the upper level energy impulses over northern ND farther north into Canada as h500 heights rise over our region. Thus scattered rain showers in northern ND are expected to wane with time this evening. Meanwhile, the aforementioned surface stationary boundary becomes more of a strengthening warm front, extending southwest-to-northeast from a low over Wyoming, across South Dakota, into southeastern ND by Saturday morning. As this occurs, a strengthening low level jet is forecast to develop, bringing chances of showers and thunderstorms to south central and southeastern North Dakota this afternoon and evening. Bulk shear values are fairly high at 50+ knots, but CAPE is weak at up to around 100-400 J/kg. Thunderstorms possible but severe weather not anticipated. The CAMs develop scattered thunderstorms from Bismarck to Jamestown and south late this afternoon and evening, with the convection moving north and east out of central North Dakota later tonight...with little in the way of showers Saturday morning. Along with the developing low level jet, a mid-level thermal cap develops northeastward, building from the western high plains into southern and eastern North Dakota later tonight and Saturday. This should keep showers and thunderstorm chances confined to northeastern North Dakota - and moreso into northern Minnesota and southern Canada. Looking at a mostly cloudy day on Saturday, with low clouds in the morning giving way to mid level clouds in the afternoon. Thus high temperatures should only reach the mid 60s northwest to mid 70s along the South Dakota border. .LONG TERM...(Saturday night through Friday) Issued at 239 PM CDT Fri Sep 14 2018 A warm Sunday southwest, south central and across the James River Valley...followed by a cool down next week...and a chance for widespread rains mid-week across the area highlights the extended forecast. Saturday night the Wyoming surface low lifts northward into eastern Montana, and the associated surface warm front moves northward to the Canadian border by daybreak Sunday. As this occurs, the northward leading edge of the low level jet moves northward as well, with the continuing expansion of the mid level thermal ridge. This should lead to confining showers and thunderstorms to mainly the northern half of ND. Increasing CAPE with increasing surface to h850 dewpoints will be realized as well, but the best forcing should be north of the Canadian border Saturday night, and especially into Sunday. On Sunday, a small but vigorous upper level shortwave moves northeast across Montana into western ND and into Manitoba. In response, the Montana surface low develops/moves eastward across the Dakotas as a cold front. Gusty southerly winds ahead of the front will allow warmer, humid air to continue to advect into the eastern Dakotas. Behind the front, gusty west/northwest winds will develop, ushering in drier air Sunday afternoon. Sunday looks to be the last summer-like day across the state...at least for the next several days. Look for highs in the mid and upper 80s - perhaps 90F - in the far south central and James Valley, with highs in the 70s over the northwest and north central. Cooler weather next week as the upper level flow becomes more zonal, then the upper level flow develops into a western US and Rockies trough, with a large-scale surface low deepening over the central Plains. This scenario will allow plenty of showers and thunderstorms for the central Plains through the Mississippi Valley, and overrunning showers and possible thunderstorms for North Dakota Wednesday and Thursday. Look for high temperatures next week to be mainly in the 60s, with lows mainly in the mid 30s and 40s. Frost is possible over northwestern and north central ND beginning Monday night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1233 PM CDT Fri Sep 14 2018 Rain showers will continue across northwest North Dakota through the day. Scattered rain showers and thunderstorms are expected to develop late this afternoon and evening across south central North Dakota and the James River Valley affecting KBIS and KJMS. MVFR/IFR stratus will move northward into southern North Dakota tonight, affecting mainly KJMS-KBIS-KDIK. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...JV AVIATION...JV
Hazardous Weather Outlook National Weather Service Bismarck ND 643 AM CDT Fri Sep 14 2018 NDZ003>005-010>013-017>019-021-031>033-040-043-151145- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope-Bowman- 643 AM CDT Fri Sep 14 2018 /543 AM MDT Fri Sep 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across northwest and north central North Dakota Saturday evening through Sunday morning. Severe weather is not expected at this time. There is a chance of thunderstorms across western North Dakota Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ020-022-023-025-034>037-041-042-044>047-151145- Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Hettinger-Grant-Adams-Sioux-Emmons-Logan- 643 AM CDT Fri Sep 14 2018 /543 AM MDT Fri Sep 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Scattered rain showers and thunderstorms are possible this morning across southwest and south central North Dakota into the upper James River Valley. Severe weather is not expected. Scattered thunderstorms are possible late this afternoon and evening across south central North Dakota and the James River Valley. A few storms may have small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Monday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-151145- Divide-Burke-Williams- 643 AM CDT Fri Sep 14 2018 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Today and Tonight Scattered rain showers and thunderstorms are expected today. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across northwest and north central North Dakota Saturday evening through Sunday morning. Severe weather is not expected at this time. There is a chance of thunderstorms across western North Dakota Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-050-051-151145- La Moure-McIntosh-Dickey- 643 AM CDT Fri Sep 14 2018 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon and evening across south central North Dakota and the James River Valley. A few storms may have small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Monday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
Special Weather Statement
National Weather Service Bismarck ND
340 PM CDT FRI SEP 14 2018
NDZ050-142130-
McIntosh ND-
340 PM CDT FRI SEP 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCINTOSH COUNTY
UNTIL 430 PM CDT...
At 340 PM CDT, a strong thunderstorm was located 8 miles northeast of
Zeeland, or 18 miles west of Ashley, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Wishek, Lehr, Danzig and Green Lake.
LAT...LON 4599 9988 4617 9988 4628 9983 4628 9927
4615 9908 4598 9985
TIME...MOT...LOC 2040Z 234DEG 28KT 4608 9975
HOLLANSpecial Weather Statement National Weather Service Bismarck ND 506 PM CDT FRI SEP 14 2018 NDZ034-035-046-142245- Morton ND-Burleigh ND-Emmons ND- 506 PM CDT FRI SEP 14 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLEIGH... SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES UNTIL 545 PM CDT... At 505 PM CDT, a strong thunderstorm was located 9 miles north of Cannon Ball, or 21 miles southeast of Bismarck, moving northeast at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Mckenzie, Moffit, Hazelton Recreation Area, Fort Rice and Huff. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4643 10051 4654 10074 4686 10048 4665 10009 TIME...MOT...LOC 2205Z 220DEG 26KT 4653 10058 ABELING
The Bismarck radar (KBIS), 76 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nine single legged aluminum and steel electrical towers covering approximately one-quarter mile were damaged by strong thunderstorm winds. Seven of the towers were completely destroyed and had to be replaced. The remaining two towers were partially taken down, but were salvageable. Five spans of high-voltage electrical wire had to be replaced with each span being approximately one-quarter mile in length. Winds were estimated to have been around 120 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778946, 778947.